Mississippi, 2018

Flash Flood and Hail in Mississippi, August 12, 2018

August 12, 2018 · NWS JAN · 8 events in 8 counties and zones

Showers and thunderstorms developed in a warm and humid air mass. Some of these storms produced damaging wind gusts, hail, and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in a warm and humid air mass. Some of these storms produced damaging wind gusts, hail, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 11:13 AM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 12, 11:13 AM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1213 PM CDT Sun Aug 12 2018

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
VFR flight categories are prevailing at all TAF sites this
afternoon and should mostly continue that way through the next 24
hours. Scattered showers and thunderstorms are beginning to
develop across the region this afternoon and coverage should
increase through the remainder of the afternoon into the evening
hours. Flight categories could briefly be reduced to MVFR/IFR
status if convection is observed within a site's respected
aerodrome. Gusty winds, heavy downpours, and frequent lightning
strikes will all be possible with storms today. These storms
should dissipate through the evening. /28/

&&

.DISCUSSION...
A large swath of rain is located just to our west across portions
of central Louisiana. This is associated with an area of ascent
that will slowly move east today and allow for additional showers
and storms to overspread the region. CAM guidance suggests greater
coverage today than was the case yesterday but activity is getting
a slow start. This has allowed temperatures to warm well into the
mid 80s across much of the region, even nearing forecast highs for
some locations in the west. That being said, I went ahead and
raised high temperatures for today in these locations. Otherwise,
things seem to be on track for today. There remains potential for
any storm that develops to become strong to severe with gusty
winds being the main concern given ample lapse rates, moisture and
instability present across the region. /28/

Prior discussion below:

Today and Tonight...The forecast area remains stuck between
troughing aloft to the northeast, and a slowly retrograding upper
low over the southern plains.  While ridging tries to build into the
region over the next 24 hours, another area of ascent is progged to
lift northeast into the forecast area today from the southwest.
This, coupled with high topping out from the upper 80s to middle 90s
in this moist airmass, will result in scattered showers and storms
developing across the CWA yet again this afternoon.  Although
convection is expected to be more widespread today, compared to
Saturday, the better rain chances currently look to reside along and
west of the Interstate 55 corridor.

Once again, a few strong storms can't be ruled out, with an isolated
storm perhaps reaching severe limits, this afternoon.  Gusty winds
will be possible with these storms.  Still, due to the overall lack
of coverage of such storms, I'll keep the HWO clear today.  With the
continued moist airmass, heavy rain will be likely, along with
frequent lightning strikes.  This activity will linger into the
early evening hours, before dissipating by midnight.

An isolated shower is possible during the overnight hours tonight.
However, quiet conditions are expected across the forecast area
overnight and into early Monday morning.  Under partly cloudy skies,
lows tonight will range from the upper 60s to lower 70s. /19/

Monday into next weekend...

An active period of weather will extend through the upcoming
workweek and into next weekend. At the beginning of the period,
the ArkLaMiss will be positioned between two closed upper lows;
one over the Southern Plains and another in the Ohio Valley. Some
upper level ridging will begin to increase in the MS Valley
between these two features, while a mid level ridge builds along
the Gulf Coast. This will help to keep the region mostly dry and
warm through Tuesday. The best chances of precip during the early
week period will be on Monday as a once stagnant weak surface
boundary progresses from south to north. By Tuesday, Pwats will
have dropped by .5", from 2" to 1.5", as the ridging gets
stronger. Highs will push into the mid 90's. By Wednesday, the
once closed low over the southern Plains will have merged with the
parent upper level westerly flow pattern, slowly deamplfying as
it progresses towards the MS VAlley. Low level southerly flow will
begin to increase in the ArkLaMiss ahead of this approaching
system, pulling warmer, more moist air into the region from the
Gulf. Confidence in stressful heat conditions developing on
Wednesday continues to increase as highs are expected to creep up
into the mid to upper 90s and dewpoints reach the low to mid 70s.
Still will hold off on including heat in the HWO due to
uncertainties in regards to the timing and range of precipitation
associated with the aforementioned approaching disturbance.

A series of disturbances embedded within the upper flow pattern
will begin to drag across the MS River Valley as we get into the
late week period. This will result in several stormy periods
during this time frame. Storms and rain should aid in keeping
temperatures at bay during late week and into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       93  71  89  72 /  48  42  27  13
Meridian      94  72  91  72 /  33  30  35  19
Vicksburg     94  72  91  72 /  52  37  25  13
Hattiesburg   93  72  91  72 /  37  33  25  13
Natchez       92  71  91  72 /  52  34  17  12
Greenville    93  71  87  71 /  49  42  32  16
Greenwood     94  72  89  71 /  42  38  36  19

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

28
Hazardous weather outlook, Aug 12, 3:10 AM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
410 AM CDT Sun Aug 12 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
122000-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
410 AM CDT Sun Aug 12 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Saturday.

19

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Aug 12, 12:41 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
141 PM CDT SUN AUG 12 2018

MSZ019-025-121915-
Leflore MS-Sunflower MS-
141 PM CDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SUNFLOWER AND
NORTHWESTERN LEFLORE COUNTIES UNTIL 215 PM CDT...

At 141 PM CDT, Meteorologists were tracking a strong thunderstorm
near Drew, moving southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Sunflower and northwestern Leflore Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3393 9045 3381 9045 3381 9036 3365 9045
      3389 9066 3391 9066 3396 9051
TIME...MOT...LOC 1841Z 299DEG 6KT 3381 9047

JC

The radar

The Jackson/Brandon,MS radar (KDGX), 93 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Attala

When
August 12, 1:27 PM CST
Where
Attala County, 0.69 mi S of Kosciusko
Measured
0.75 in hail
Reported by
Public
Coordinates
33.040, -89.580

Dime to penny sized hail occurred on the south side of Kosciusko.

Thunderstorm Wind, Oktibbeha

When
August 12, 1:38 PM CST
Where
Oktibbeha County, 1.38 mi S of Starkville
Measured
39 kt (45 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
33.450, -88.830

A tree was blown down on a car in Starkville.

Thunderstorm Wind, Clay

When
August 12, 2:36 PM CST
Where
Clay County, 0.69 mi N of West Pt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.610, -88.650

One tree and multiple large limbs were blown down in West Point.

Thunderstorm Wind, Rankin

When
August 12, 2:50 PM CST
Where
Rankin County, 2.11 mi SSE of Luckney
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.324, -90.052

A tree was blown down along Cooper Road near the intersection of Trigg Circle.

Thunderstorm Wind, Lowndes

When
August 12, 2:56 PM CST
Where
Lowndes County, 3.5 mi S of Steens
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.520, -88.330

A tree was blown down in the 800 block of Tabernacle Road.

Thunderstorm Wind, Neshoba

When
August 12, 4:11 PM CST
Where
Neshoba County, 2.06 mi NW of Neshoba
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.639, -89.177

A tree was blown down along County Road 343.

Flash Flood, Hinds

When
August 12, 4:20 PM CST to 5:00 PM CST
Where
Hinds County, 2.25 mi S of West Jackson to 2.19 mi SSW of West Jackson
Cause
Heavy Rain
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
32.288, -90.202

Multiple inches of water flooded the intersection of Old Canton and Ridgewood roads. Eubanks Creek was flowing across Hawthorn Drive. Floodwaters from Eubanks Creek entered several homes on Choctaw Road. Numerous roads were flooded around Jackson with multiple water rescues. An estimated five inches fell in this area during this time.

Thunderstorm Wind, Claiborne

When
August 12, 5:29 PM CST
Where
Claiborne County, 0.56 mi SE of Russum
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.864, -90.993

A power line was blown down along Woodvine Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2018Every state in 2018This day in weather historyWarnings in Mississippi, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 766147, 766148, 766149, 766150, 766151, 766152, 766155, 766153.